Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 21, 2002, 6:28 PM EDT for Ross County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 21, 2002, 6:28 PM EDT (22:28 UTC)
- Expired
- Apr 21, 2002, 7:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Ross County, OH
The radar
The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 6:40 PM EDT | Hail 0.75 | Chillicothe, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 212228 SVRILN OHC141-212315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 627 PM EDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROSS COUNTY IN CENTRAL OHIO... * UNTIL 715 PM EDT... * AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF NORTH FOLK VILLAGE...OR ABOUT 10 MILES EAST OF GREENFIELD...MOVING EAST AT 75 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHILLICOTHE... NORTH FOLK VILLAGE... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. $$ CENTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:50 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 21, 3:50 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 350 PM EDT SUN APR 21 2002 THANKS TO IND AND RLX FOR THE COORDINATION. WILL CONTINUE WITH THE FLOOD WATCH ACROSS SE INDIANA AND SW OHIO. LINE OF CONVECTION HAS ORIENTED ITSELF E-W ACROSS BROWN TO SCIOTO COUNTIES. SO WILL EXPEND THE WATCH AREA TO THE EAST. AS FOR THE REST OF THE FORECAST...WARM FRONT APPEARS TO BE RUNNING ACROSS MY KY COUNTIES. TEMPERATURES ARE IN THE 70S IN SDF AND LEX...BUT IN THE 40S IN CVG. SURFACE LOW IN WRN IL WILL MOVE UP THE OHIO RIVER TONIGHT...CROSSING THE FA BETWEEN 03Z AND 06Z. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE LOW PASSES BY. PCPN SHOULD END WITH PASSAGE OF LOW. ETA IS STRONGEST WITH A VORT DROPPING INTO NORTHERN OHIO ON MONDAY. THIS COULD KICK OFF SCATTERED SHOWERS...SO WILL KEEP THE RAIN SHOWERS IN THE NORTH. 1000-850 THICKNESS ARE ABOVE 1300 SO WONT MENTION SNOW. HIGH BUILDS IN FOR MONDAY NIGHT AND TUESDAY. EXPECT TEMPERATURES TO RISE A LITTLE THIS EVENING ACROSS THE SOUTH AS LOW PUSHES THE FRONT TO THE NORTH. OTHER THAN THAT MOS NO TOO FAR FROM CURRENT FORECAST...SO LITTLE CHANGE EXPECTED. CLEMISILN OUT ASAP. .ILN... IN...FLOOD WATCH TONIGHT INZ058>059-INZ066-INZ073>074. KY...FLOOD WATCH TONIGHT KYZ091>093. OH...FLOOD WATCH TONIGHT OHZ070>073...OHZ077>082...OHZ088. SITES
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 5:42 PM EDT | Severe Thunderstorm Warning | ILN | Clinton | 48 min |
| Apr 21, 5:58 PM EDT | Severe Thunderstorm Warning | ILN | Highland | 47 min |
| Apr 21, 6:42 PM EDT | Flash Flood Warning | ILN | Adams | 93 min |
| Apr 21, 6:56 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 34 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.